Hail, St. Louis
- When
- June 20, 3:15 PM CST
- Where
- St. Louis County, Buyck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.120, -92.530
A thunderstorm moved through northern St. Louis County producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm moved through northern St. Louis County producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 2:33 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT FRI JUN 20 2008 .DISCUSSION... FOCUS IN THE SHORT TERM IS ON SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...AND AGAIN ON SATURDAY. CURRENT WATER VAPOR IMAGERY DEPICTS AN UPPER LEVEL SHORTWAVE PUSHING OUT OF MANITOBA INTO SOUTHWESTERN ONTARIO. THIS WAVE AND ASSOCIATED VORT MAX IS PUSHING SOUTHEAST ACROSS THE INTERNATIONAL BORDER. HIGH RESOLUTION RUC AND NAM AGREE WITH THE GFS/ECMWF AND DEPICT THIS WAVE PASSING SOUTHEAST THROUGH THE CWA OVERNIGHT. VISIBLE SATELLITE IMAGERY SHOWS A WIDESPREAD AREA OF DIURNALLY DRIVEN CUMULUS OVERSPREADING THE AREA. TEMPERATURES STARTED THE DAY WARMER TODAY...AND SOLAR HEATING...COMBINED WITH DEWPOINTS IN THE 50S AND COOL TEMPERATURES ALOFT...INCREASED CAPE ACROSS THE REGION QUICKLY. SHEAR PARAMETERS ARE WEAKER...WITH BULK SHEAR OF 25 TO 30 KT. THEREFORE...MANY OF THE STORMS WILL BE MARGINAL...AND SEE PEA TO DIME SIZE HAIL. THE STORMS IN THE NORTH AND ARROWHEAD CLOSER TO THE SHORTWAVE WILL BE MONITORED IN THE SHORT TERM...AS DOPPLER RADAR IS INDICATING SOME STRONGER CORES AND THE POTENTIAL FOR DAMAGING WIND GUSTS WITH THESE STORMS. THE STORMS CURRENTLY IN WISCONSIN WELL AHEAD OF THE MAIN UPPER LEVEL FORCING HAVE BEEN MARGINAL...AND ARE PRODUCING FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. THE SHORT TERM MODELS CONTINUE TO SUGGEST THAT THE ANOTHER ROUND OF STORMS WILL BE EXPECTED LATER THIS EVENING...AS THE SHORTWAVE DIVES SOUTHEAST. MOST OF THE ACTION WILL BE FOCUSED IN THE NORTH...CLOSEST TO THE SHORTWAVE. ON SATURDAY...NORTHWEST FLOW WILL CONTINUE...AND ANOTHER SHORTWAVE WILL PUSH SOUTHEAST ACROSS THE CWA...WITH THE CHANCE FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS AGAIN. SUNDAY APPEARS TO BE MUCH QUIETER...AS UPPER LEVEL RIDGING TAKES HOLD. MONDAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN ON TUESDAY...WITH THE GFS AND ECMWF IN AGREEMENT BRINGING A GOOD BATCH OF SHOWERS AND THUNDERSTORMS THROUGH THE CWA DURING THE MORNING AND AFTERNOON. ANOTHER BRIEF BREAK IN THE ACTION IS DEPICTED ON WEDNESDAY...WITH A SERIES OF SHORTWAVES EXPECTED IN CONTINUED WEST TO NORTHWEST UPPER LEVEL FLOW THROUGH THE REST OF THE WEEK. && .AVIATION...SCATTERED TO BROKEN 5K-7K CUMULUS CAN BE EXPECTED THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS AT MOST TAF SITES. MOST SITES WILL BE PREVAILING VFR. SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOST OF THE REGION...WITH BRIEF REDUCTIONS TO MVFR CONDITIONS. WINDS WILL REMAIN OUT OF THE WEST TO NORTHWEST THROUGHOUT THE PERIOD. MVFR CAN BE EXPECTED OVERNIGHT IN THE ARROWHEAD...INCLUDING KINL AND KHIB...AS THESE SITES ARE CLOSEST TO THE UPPER LEVEL FORCING...AND WILL SEE LINGERING LO LEVEL MOISTURE. INCLUDED A MENTION OF IFR VISIBILITIES AT KHIB...WITH CLEARING OVERNIGHT. && POINT TEMPS/POPS... DLH 50 75 49 74 / 20 20 20 20 INL 48 74 49 76 / 20 20 20 10 BRD 53 75 52 77 / 20 20 20 10 HYR 51 77 50 79 / 30 30 20 30 ASX 50 73 49 75 / 30 30 20 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. DONOFRIO/EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 515 AM CDT FRI JUN 20 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 515 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN AN AREA BOUNDED BY LONGVILLE MINNESOTA...GRAND RAPIDS...CLOQUET...AND HAYWARD WISCONSIN. THE MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WIND. THUNDERSTORMS ARE POSSIBLE ELSEWHERE IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON OVER NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. THERE IS A CHANCE OF THUNDERSTORMS ELSEWHERE IN NORTHEAST MINNESOTA SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM THROUGH THIS EVENING. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 515 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HIGH WAVES MAY ACCOMPANY THE STRONGER OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO ANTICIPATED SATURDAY THROUGH WEDNESDAY. GSF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL SOLON SPRINGS 46.35N 91.82W
06/20/2008 E0.75 INCH DOUGLAS WI TRAINED SPOTTER
&&
MSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM MARINE TSTM WIND 1 N PORT WING 46.79N 91.39W
06/20/2008 M39 MPH BAYFIELD WI C-MAN STATION
34 KNOT GUST
&&
MELDEThe Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119988.